Lake Huron, 2009

Marine Hail in Lake Huron, June 25, 2009

June 25, 2009 · NWS APX · 1 event in 1 county or zone

A small cluster of thunderstorms moved off of Northeast Lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A small cluster of thunderstorms moved off of Northeast Lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 25, 3:29 AM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 25, 3:29 AM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
429 AM EDT THU JUN 25 2009

.SYNOPSIS.../ISSUED AT 412 AM/

A WEAK COLD FRONT DROPPING INTO CENTRAL LOWER MICHIGAN TODAY...WILL
PUSH THROUGH THE STATE THIS EVENING. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THIS FRONT...AND WILL HAVE THE POTENTIAL
TO BRING STRONG AND GUSTY WINDS. BY THIS EVENING...DRIER AND MORE
STABLE AIR WILL BRING QUIET AND MORE SEASONABLE WEATHER INTO THE
REGION THROUGH FRIDAY.

THE NEXT CHANCE OF RAIN ARRIVES LATE SATURDAY AND EARLY SUNDAY WITH
THE ARRIVAL OF A STRONGER COOL FRONT. THIS FRONT WILL BRING MUCH
COOLER TEMPERATURES AND CLOUDIER CONDITIONS FOR EARLY NEXT WORK WEEK.

HIGH TEMPERATURES TODAY...WILL BE IN THE UPPER 70S AND LOWER 80S FOR
EASTERN UPPER AND NORTHERN LOWER...WITH MIDDLE 80S TO AROUND 90
DEGREES ACROSS SOUTHERN LOWER MICHIGAN.

LOW TEMPERATURES TONIGHT...WILL RANGE FROM THE MIDDLE 50S ACROSS
EASTERN UPPER MICHIGAN TO THE LOWER 60S ACROSS SOUTHERN LOWER
MICHIGAN.

&&

.SHORT TERM.../ISSUED AT 412 AM/...TODAY

WEAK FRONT/SURFACE TROF LAYING WEST-EAST ACROSS CENTRAL MICHIGAN
THIS MORNING WITH SEVERAL SHORTWAVES RIDING ALONG BOUNDARY FROM
MINNESOTA INTO MICHIGAN.  MAIN CHALLENGE WITH FORECAST TODAY IS
TRYING TO PINPOINT POPS GIVEN MINIMAL UPSTREAM CONVECTION BUT
EXPECTED DEVELOPMENT ON TOP OF US THIS MORNING.  BOUNDARY REMAINS
QUASI-STATIONARY THIS MORNING WITH LOW LEVEL MOISTURE POOLING ALONG
AND JUST BEHIND IT. LOWERING HEIGHTS WITH UPPER TROF SWINGING
THROUGH THE GREAT LAKES WILL BRING MODESTLY COOLER AIR ALOFT TO
THE AREA...HELPING TO STEEPEN MID LEVEL LAPSE RATES. 300MB JET
STREAK /90KT/ WILL DIVE TOWARD NORTHERN MICHIGAN THIS
MORNING...THROUGH THE BASE OF UPPER TROF AND INTO FAVORABLE UPPER
LEVEL DIFFLUENT FLOW ACROSS MICHIGAN. AS FAVORABLE KINEMATICS
/IMPRESSIVE UPPER DIVERGENCE FIELDS/ AND SHORTWAVE ENERGY...MEET
UP WITH SURFACE BOUNDARY/MOISTURE POOLING ACROSS CENTRAL
MICHIGAN...SHOWERS/TSTMS WILL BLOSSOM. EXACT PLACEMENT OF
SHOWER/TSTM THREAT WILL BE DIFFICULT TO PINPOINT DEPENDING ON
EXACT LOCATION OF FRONT...BUT MOST NUMEROUS ACTIVITY WILL LIKELY
BE SOUTH AND EAST OF A LINE FROM CADILLAC TO GRAYLING TO
HARRISVILLE. A FEW SEVERE THUNDERSTORMS ALSO POSSIBLE...ESPECIALLY
OVER THE SOUTHEAST CORNER OF OUR AREA CLOSER TO FRONT AND WITHIN
DEEPER MOISTURE AXIS. TEMPERATURES COOLER BUT STILL WARM
TODAY...GENERALLY IN THE 70S TO LOWER 80S /A FEW MID 80S POSSIBLE
SOUTHEAST CORNER OF CWA/.  JK

&&

.LONG TERM.../ISSUED AT 412 AM/...TONIGHT AND BEYOND

LONGER RANGE SHOWS AMPLIFCATION OF AN UPPER RIDGE ACROSS THE GREAT
LAKES INTO THE EARLY WEEKEND BEFORE A ABNORMALLY STRONG UPPER TROF
/FOR LATE JUNE/ DEEPENS ACROSS THE GREAT LAKES.  MAIN FORECAST
CHALLENGES WILL BE PCPN CHANCES OVER THE WEEKEND.

TONIGHT/FRIDAY...ANOTHER WEAK SHORTWAVE WILL SLIDE THROUGH FAST
NORTHWEST FLOW ACROSS THE AREA TONIGHT.  THIS FEATURE WILL BRING AN
INCREASE IN MID CLOUDS TO THE REGION OVERNIGHT AND POSSIBLY A
SPRINKLE...BUT THAT IS ABOUT ALL. TEMPS COOLER AND MUCH MORE
COMFORTABLE THAN THE PREVIOUS FEW NIGHTS...WITH LOWS IN THE 50S.
NICE EARLY SUMMER DAY ON FRIDAY WITH THERMAL RIDGE BUILDING TO OUR
WEST BUT ENOUGH NORTHWEST FLOW ACROSS THE AREA ON THE BACKSIDE OF
UPPER TROF TO KEEP TEMPERATURES AND HUMIDITY IN CHECK. SOME
DIURNAL CU EXPECTED...BUT OTHERWISE PLENTY OF SUNSHINE WITH
TEMPERATURES IN THE 70S TO LOWER 80S.

REMAINDER OF THE FORECAST...LONGWAVE TROF DEVELOPS OVER THE NORTHERN
PLAINS ON SATURDAY BEFORE SLIDING EAST AND DEEPENING OVER THE GREAT
LAKES ON SUNDAY/MONDAY.  SHORTWAVE RIDGING ON SATURDAY SHOULD KEEP
MOST OF THE PCPN TO OUR WEST DURING THE DAY.  MOST EVERYONE SHOULD
SEE AT LEAST SOME RAIN SATURDAY NIGHT WITH FROPA.  THIS FRONT WILL
USHER IN MUCH COOLER TEMPS FOR THE END OF THE WEEKEND INTO EARLY
NEXT WEEK /SOME AREAS MAY STRUGGLE TO REACH 70 DEGREES ON MONDAY/.
LIKELY DIURNAL SHOWERS/STORMS ON MONDAY AND POSSIBLY TUESDAY UNDER
COLD POOL OF UPPER LOW.  AFTER COORDINATION WITH GRR...ADDED POPS TO
THESE DAYS TO ACCOUNT FOR THIS. JK

&&

.MARINE.../ISSUED AT 412 AM/

WINDS AND WAVES REMAINING BELOW SCA CRITERIA THROUGH FRIDAY. A
FEW SHOWERS AND THUNDERSTORMS POSSIBLE TODAY ASSOCIATED WITH A
COLD FRONT ACROSS THE AREA. WINDS BECOMING NORTHWEST AROUND 10
MPH WITH A FEW HIGHER GUSTS. HIGH PRESSURE WILL BUILD OVER THE
AREA TONIGHT INTO FRIDAY...WITH WINDS GENERALLY FROM THE NORTH
/EXCEPT IN AREAS WHERE LAKE BREEZES DEVELOP/.  JK

&&

.AVIATION.../ISSUED AT 130 AM/...VALID FOR 06Z TAFS

VFR CONDITIONS ANTICIPATED THRU THE TAF PERIOD...WITH SEVERAL WEAK
WAVES PUSHING THRU THE FLOW RESULTING PERIODS OF MID/UPR LEVEL
CLOUDINESS THRU MORNING. STILL DIFFICULT TO ASCERTAIN DEGREE OF
CONVECTION THAT MIGHT FIRE THRU THE OVERNIGHT HOURS...BUT CONFIDENCE
IS WANING QUICKLY THAT ANYTHING WILL GET GOING...AND WILL THUS LEAVE
TAFS DRY OVERNIGHT. APPROACHING STRONGER UPR WAVE INTO THE MORNING/
AFTERNOON HOURS WILL LIKELY SET OFF A ROUND OF SHOWERS AND PERHAPS A
FEW STORMS...THOUGH PROBABLY MOST PRONOUNCED AROUND KAPN AS KTVC/KPLN
EXPERIENCE SOME LAKE SHADOWING ON MEAN NORTHWEST WIND FLOW. THINGS
SHOULD CLEAR DURING THE LATE AFTERNOON/EVENING HOURS AREAWIDE WITH
THE APPROACH OF WEAK HIGH PRESSURE HEADING TOWARD THE TAIL END OF
THE TAF PERIOD.

LAWRENCE

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.

&&
Hazardous weather outlook, Jun 25, 4:30 AM EST, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
530 AM EDT THU JUN 25 2009

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
261145-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
530 AM EDT THU JUN 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY ACROSS NORTHERN
LOWER MICHIGAN....MAINLY ALONG AND SOUTH OF A LINE FROM MANISTEE TO
GRAYLING TO ALPENA. A FEW THUNDERSTORMS COULD BECOME SEVERE.
DAMAGING WINDS TO 60 MPH WILL BE THE MAIN THREAT...ALTHOUGH LARGE
HAIL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM LATE SATURDAY INTO
SATURDAY NIGHT.

THERE IS ALSO A CHANCE OF THUNDERSTORMS ON MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. SPOTTERS...PLEASE RELAY
ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE.

JK

In the hours before

Local storm report, Jun 25, 5:27 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
627 AM EDT THU JUN 25 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0626 AM     HAIL             HARRISVILLE             44.66N  83.30W
06/25/2009  E0.88 INCH       ALCONA             MI   TRAINED SPOTTER

&&

EVENT NUMBER APX0900092

JK

The radar

The NCL Michigan radar (KAPX), 118 km away, was scanning. The volume nearest the first event began at 10:33 UTC.

Open the radar archive at this moment

Event by event

1 marine hail. Local standard time, as filed.

Marine Hail, Sturgeon Pt to Alabaster Mi

When
June 25, 5:31 AM EST
Where
Sturgeon Pt to Alabaster Mi forecast zone, 2 mi E of Harrisville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.660, -83.259

What these are

Marine Hail
Hail three-quarters of an inch or larger over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2009Every state in 2009This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 179971.